Alert archive / Texas / Wind Advisories in 2010

Wind Advisory 25, NWS Midland/Odessa, TX

December 31, 2010Eddy County, Lea County, New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Dec 31, 2010, 3:33 AM MST for Eddy County, Lea County, New Mexico; 4 counties in Texas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2010, 3:33 AM MST (10:33 UTC)
Expired
Dec 31, 2010, 1:43 PM MST
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Dawson County, TX, Gaines County, TX, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4242 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WWUS74 KMAF 311033
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST FRI DEC 31 2010

...HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE AND 
DAVIS MOUNTAINS TODAY....

...WIND ADVISORY IN EFFECT FOR SOUTHEAST NEW MEXICO PLAINS...
VAN HORN REGION... PORTIONS OF THE UPPER TRANS PECOS... AND
NORTHWEST PERMIAN BASIN TODAY.

.A STRONG UPPER TROUGH WILL CONTINUE TO PASS ACROSS THE SOUTHERN
ROCKIES TODAY AND ONTO THE CENTRAL PLAINS. AS A RESULT HIGH WIND
WILL CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS TODAY.
WINDY CONDITIONS CAN ALSO BE EXPECTED FOR ADJACENT PLAINS TODAY.

TXZ057-312200-
/O.CAN.KMAF.HW.W.0037.000000T0000Z-101231T1200Z/
/O.NEW.KMAF.WI.Y.0025.101231T1033Z-110101T0000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITY OF...VAN HORN
433 AM CST FRI DEC 31 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS: WEST 25 TO 35 MPH WITH GUSTS OF 50 MPH.

* IMPACTS: HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTIES
  MAINTAINING PROPER CONTROL.  BLOWING DUST POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NMZ027-TXZ074-258-312200-
/O.CON.KMAF.HW.W.0037.000000T0000Z-110101T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
433 AM CST FRI DEC 31 2010 /333 AM MST FRI DEC 31 2010/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING. 

* WINDS: WEST AT 40 TO 60 MPH WITH GUSTS UP TO 70 MPH IN THE
  DAVIS MOUNTAINS TO AS HIGH AS 100 MPH IN A FEW PLACES IN THE
  GUADALUPE MOUNTAINS.

* IMPACTS: HIGH PROFILE VEHICLES TRAVELING THROUGH GUADALUPE PASS
  OR ON ANY NORTH TO SOUTH ROADWAYS WILL HAVE PROBLEMS MAINTAINING
  PROPER CONTROL. DANGEROUS ROADWAY CROSSWINDS ARE EXPECTED.
  AIRCRAFT TRAVELING OVER THE GUADALUPE AND DAVIS MOUNTAINS COULD
  EXPERIENCE SEVERE TO EXTREME TURBULENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-058-059-312200-
/O.NEW.KMAF.WI.Y.0025.101231T1033Z-110101T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-ANDREWS-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...ANDREWS...PECOS...MENTONE...RED BLUFF LAKE
433 AM CST FRI DEC 31 2010 /333 AM MST FRI DEC 31 2010/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* WINDS: WEST 25 TO 35 MPH WITH GUSTS OF 50 MPH.

* IMPACTS: HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTIES
  MAINTAINING PROPER CONTROL.  BLOWING DUST POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
712 
WWUS74 KMAF 312043
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CST FRI DEC 31 2010

...HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS THIS AFTERNOON....

.A STRONG UPPER TROUGH WILL EXIT THE SOUTHERN ROCKIES THIS AFTERNOON
AND ONTO THE CENTRAL PLAINS.   AS A RESULT...HIGH WINDS WILL
CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON.

NMZ028-029-033-034-TXZ045-046-050-057>059-312145-
/O.CAN.KMAF.WI.Y.0025.000000T0000Z-110101T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-ANDREWS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...ANDREWS...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE
243 PM CST FRI DEC 31 2010 /143 PM MST FRI DEC 31 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
WIND ADVISORY.  

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA.

$$

NMZ027-TXZ074-258-010000-
/O.CON.KMAF.HW.W.0037.000000T0000Z-110101T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
243 PM CST FRI DEC 31 2010 /143 PM MST FRI DEC 31 2010/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING.  

* WINDS:  WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH IN THE
  GUADALUPE MOUNTAINS.  WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH...MAINLY
  ABOVE 6000 FEET...IN THE DAVIS AND APACHE MOUNTAINS.

* IMPACTS:  HIGH PROFILE VEHICLES TRAVELING THROUGH GUADALUPE 
  PASS OR ON ANY NORTH TO SOUTH ROADWAYS WILL HAVE PROBLEMS 
  MAINTAINING PROPER CONTROL.  DANGEROUS ROADWAY CROSSWINDS ARE 
  EXPECTED.  AIRCRAFT TRAVELING OVER THE GUADALUPE AND DAVIS 
  MOUNTAINS COULD EXPERIENCE SEVERE TO EXTREME TURBULENCE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.   SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 31, 3:15 AM MST, 18 minutes earlier.

Area forecast discussion, Dec 31, 3:15 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CST FRI DEC 31 2010

.DISCUSSION...
VERY STRONG UPPER TROUGH SWINGING ACROSS THE SOUTHERN ROCKIES HAS
BROUGHT HIGH WIND TO THE WESTERN MOUNTAINS.  THIS TROUGH WILL SLOWLY
SPIN ACROSS THE CENTRAL PLAINS STATES TODAY WITH VERY HIGH VORTICITY.
AS THE CENTER OF THE LOW MOVES TOWARD THE GREAT LAKES BY SATURDAY
MORNING A SECONDARY PORTION OF THE TROUGH WILL CONTINUE TO DIVE DOWN
ACROSS NORTHERN NEW MEXICO AND THE TX PANHANDLE.  A FLAT RIDGE WITH
ZONAL FLOW WILL SET UP ACROSS THE AREA SUNDAY AS A CUT OFF LOW DIVES
DOWN THE CALIFORNIA COAST.  SOUTHWEST FLOW CAN BE EXPECTED ACROSS
THE AREA MONDAY AHEAD OF THIS LOW AS IT SLOWLY SPINS EAST THROUGH
EARLY NEXT WEEK.

THE UPPER TROUGH DROVE A PACIFIC FRONT THROUGH THE AREA LAST EVENING
WITH A BRISK NORTHWEST WIND IN ITS WAKE.  MODELS SHOW 700MB WIND
INCREASING THROUGH THE PRE-SUNRISE HOURS BEING STRONGEST AROUND 12Z
THEN SLOWLY DECREASING THROUGH THE AFTERNOON.

HAVE HAD WIND GUSTS TO 105KTS/120MPH AT GDP THIS MORNING.  THE BOWL
AND MT LOCKE IN DAVIS MTNS NOT AS HIGH.  WILL CONTINUE HIGH WIND
WARNING FOR GUADALUPE AND DAVIS MOUNTAINS TODAY AND ADD A WIND
ADVISORY FOR SOUTHEAST NEW MEXICO PLAINS.... VAN HORN/PORTIONS OF
UPPER TRANS PECOS... AND NORTHWEST PERMIAN BASIN AS CONCERNED ABOUT
WIND SPILLING DOWN FROM THE MOUNTAINS.  MET SHOWS MOUNTAINS WAVE
BEING STRONGEST EARLY THIS MORNING AND SLOWLY DECREASING THROUGH THE
DAY.  THE NORTHEAST PERMIAN BASIN WILL HAVE TO BE MONITORED FOR
POSSIBLE WIND ADVISORY TODAY.

AFTER HAVING HIGHS IN THE 70S YESTERDAY IT WILL BE CONSIDERABLY
COOLER TODAY AND SATURDAY... NEAR NORMAL SUNDAY AND MONDAY... AND
THEN ABOVE NORMAL TUESDAY THROUGH THE REST OF THE WEEK AS SOUTHWEST
FLOW KICKS IN.  LOWS TONIGHT WILL BE COLD WITH TEMPS DOWN INTO THE
20S WITH 30S OVER THE SOUTH.  SATURDAY NIGHT WILL BE EVEN COLDER
WITH LOWS INTO THE TEENS ACROSS NORTHERN AND CENTRAL CWA.  LOWS
SLOWLY INCREASE THROUGH NEXT WEEK.

RADAR CURRENTLY INDICATES SOME HIGH BASED SHOWERS FROM ORLA TO
SNYDER BUT DOUBT ANYTHING REACHING THE GROUND.  WILL CONTINUE
DRY FORECAST FOR NOW BUT WILL HAVE TO MONITOR APPROACH OF CUT OFF LOW
AS THAT CAN BE A FAVORABLE PATTERN FOR RAIN AND MEX GUIDANCE HAS
INCREASED ITS POPS LATE IN THE WEEK.

&&

.FIRE WEATHER...
WITH VERY STRONG WIND AND DRIER AIR MOVING IN BEHIND THE PACIFIC
FRONT... ALONG WITH HIGH FIRE DANGER WILL RESULT IN AN UPGRADE OF
THE FIRE WX WATCH TO A RED FLAG WARNING FOR NORTHERN CWA TODAY.
TEMPERATURES WILL BE MUCH COOLER TODAY BEHIND THE FRONT BUT DRY AIR
WILL STILL RESULT IN MINIMUM RH BELOW 15 PERCENT. STRONG WIND
WILL MAKE THIS A DANGEROUS SITUATION AS ANY FIRE THAT GETS STARTED
COULD SPREAD RAPIDLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              50  24  49  19  /   0  10   0   0
CARLSBAD NM                49  21  48  18  /   0   0   0   0
DRYDEN TX                  57  32  63  31  /   0  10   0   0
FORT STOCKTON TX           52  28  53  27  /   0  10   0   0
GUADALUPE PASS TX          36  23  44  23  /   0   0   0   0
HOBBS NM                   47  20  46  16  /   0   0   0   0
MARFA TX                   50  20  50  17  /   0   0   0   0
MIDLAND INTL AIRPORT TX    50  22  49  18  /   0  10   0   0
ODESSA TX                  50  22  49  22  /   0  10   0   0
WINK TX                    52  22  53  21  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...DAWSON...GAINES...LOVING...REEVES COUNTY
     AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     DAWSON...GAINES...HOWARD...MARTIN...MITCHELL...SCURRY.

&&

01/72
Hazardous weather outlook, Dec 31, 2:54 AM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 AM CST FRI DEC 31 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
354 AM CST FRI DEC 31 2010 /254 AM MST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS...WITH GUSTS OF 60 TO 70 MPH...WILL CONTINUE ACROSS
THE GUADALUPE AND DAVIS MOUNTAINS TODAY. HIGH PROFILE VEHICLE
COULD HAVE PROBLEMS MAINTAINING CONTROL WITH THESE HIGH WINDS.

STRONG WEST WINDS ARE LIKELY ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...WESTERN PERMIAN BASIN AND UPPER TRANS PECOS TODAY.
STRONG CROSSWINDS MAY AFFECT TRAVEL ON NORTH TO SOUTH ORIENTED
ROADWAYS. AREAS OF BLOWING DUST MAY ACCOMPANY THESE STRONG
WINDS. WIND SPEEDS ARE EXPECTED TO GRADUALLY DIMINISH LATE THIS
AFTERNOON.

VERY DRY AIR AND WINDY CONDITIONS ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:45 AM MSTRed Flag WarningMAF10 hr

Nearby

Wind Advisories in Texas, 2010Wind Advisories in New Mexico, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.